Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 52, NWS Shreveport, LA

April 6, 2018San Augustine County, Shelby County, Texas

NWS Shreveport, LA issued this tornado warning at Apr 6, 2018, 8:44 PM CDT for San Augustine County, Shelby County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2018, 8:44 PM CDT (01:44 UTC)
Expired
Apr 6, 2018, 9:03 PM CDT
In force
19 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties San Augustine County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 86 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 3:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1528 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted.

356 
WFUS54 KSHV 070144
TORSHV
TXC405-419-070215-
/O.NEW.KSHV.TO.W.0052.180407T0144Z-180407T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
844 PM CDT FRI APR 6 2018

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Central Shelby County in eastern Texas...
  North central San Augustine County in eastern Texas...

* Until 915 PM CDT
    
* At 844 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles south of Timpson, or 9 miles west of Center,
  moving southeast at 40 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Center around 855 PM CDT. 
  Neuville and Shelbyville around 905 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Hurstown, Arcadia, Calgary, Jericho, Stockman, Jordans Store and
Huxley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3180 9442 3191 9439 3179 9389 3162 9403
      3155 9420
TIME...MOT...LOC 0144Z 301DEG 33KT 3178 9434 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

FB
1 follow-up statement
050 
WWUS54 KSHV 070203
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
903 PM CDT FRI APR 6 2018

TXC405-419-070212-
/O.CAN.KSHV.TO.W.0052.000000T0000Z-180407T0215Z/
Shelby TX-San Augustine TX-
903 PM CDT FRI APR 6 2018

...THE TORNADO WARNING FOR CENTRAL SHELBY AND NORTH CENTRAL SAN
AUGUSTINE COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  

A tornado watch remains in effect until 1100 PM CDT for eastern
Texas.

LAT...LON 3180 9442 3191 9439 3179 9389 3162 9403
      3155 9420
TIME...MOT...LOC 0202Z 301DEG 33KT 3169 9417 

$$

FB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 6, 7:14 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 6, 7:14 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
714 PM CDT Fri Apr 6 2018

.DISCUSSION...
Clusters of intense tstms cold pooling swd across I-20. with
storms currently at the kshv and kggg terminals, and about to
enter the kmlu and ktyr terminals. Wind gusts to 40 to 50 kts,
large hail to near golfball size, torrential rain and dense ltg
strikes occurring in stronger storms. Frontal boundary associated
with these storms will bring winds shifting from south to n-ne at
15 to 25 kts and a few gusts over 30 kts possible by early Sat
mrng as stg inversion sets up postfrontal. Winds may finally
subside to around 10 kts by 07/21z. Cigs to lower behind boundary
to low mvfr to possible ifr. These cigs will then only slowly lift
back to high mvfr to possible low vfr by Sat aftn and will remain
out of the north./07/

&&

.PREV DISCUSSION... /issued 419 PM CDT Fri Apr 6 2018/

DISCUSSION...
Tornado Watch has been issued this afternoon for all of our NE TX
counties, far southern row of SW AR counties and all of our N LA
parishes. The watch is valid through 11 PM CDT this evening.

Very active period is underway this afternoon as tstms have begun
to rapidly fire along the warm frontal zone, which extends along
the Red River in NE TX/SE OK, tailing back to the SE near TXK and
ELD in south AR. These storms have been quick to intensify with a
significant hail potential as well as the threat of damaging wind
gusts. Due to the very warm and unstable air mass in place south
of the warm front, discrete supercells are a distinct possibility
with the threat of isolated tornadoes. Thus, the decision on the
Tornado Watch was made easier based on this thinking. Our 18Z SHV
sounding indicated the capping inversion still holding in the mid
levels, but further erosion of the cap has taken place with sfc
heating combined with cooling aloft due to the shortwave shifting
into the region. Meanwhile, forecast soundings show significant
sfc-based CAPE around 3000 J/kg in the warm sector this afternoon
combined with mid-level lapse rates around 8.5C/km. Deep layer is
also around 40 kts, plenty sufficient for rotating mesocyclones.
As the event further evolves this evening, the trend is expected
to be toward more of a damaging wind threat as the cold front
advances farther into the region with a developing QLCS which is
likely to intensify closer to the I-20 corridor. This linear
complex may result in severe straight-line wind gusts, possibly
exceeding 60 mph. This looks to be a potentially significant and
widespread threat, mainly across east Texas and north Louisiana.

The severe threat is expected to wane as we approach midnight with
the current Tornado Watch expiring at 11 PM CDT. The other concern
will be for heavy rainfall with this line of storms which may
result in some isolated flash flooding. Post-frontal convection
will continue through Saturday morning, but the threat of severe
weather and flooding will be ending with frontal passage across
our southern sections by midnight if not before. A very chilly and
raw day will follow on Saturday with highs only in the 40s and 50s,
a far cry from the spring-like temperatures we have experienced
so far this month. In fact, some areas in our northern counties
over SE OK and SW AR are likely to fall to the freezing mark by
Sunday morning so a freeze warning may be needed for these areas
with future forecasts.

A modest warm-up will follow on Sunday with returning southeast
winds and high temperatures reaching back into the 60s. Another
cold front will shift south toward the region early the new week
with a slight chance of showers, but limited moisture return will
prevent widespread rainfall. The remainder of next week looks
mostly dry and seasonal with high temperatures climbing back into
the 70s and 80s. Our next rain chances will likely hold off until
late Friday into next weekend with another cold front arriving on
Saturday.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  50  37  64 / 100  30   0   0
MLU  45  48  35  63 / 100  50   0   0
DEQ  40  51  32  62 /  80  20   0   0
TXK  42  49  34  61 /  90  30   0   0
ELD  39  47  31  62 / 100  30   0   0
TYR  46  51  38  65 /  90  20   0   0
GGG  47  51  36  64 / 100  30   0   0
LFK  56  58  39  69 /  90  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Apr 6, 12:03 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1203 PM CDT Fri Apr 6 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1203 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will gradually become more widespread and increase
in intensity across our northern areas early this afternoon, with
a few damaging wind gusts possible. The threat for severe storms
will increase significantly as we move into the mid to late
afternoon and evening hours, as a cold front brings these storms
southward across the entire region. Damaging winds and large hail
will be the primary threats, but a few tornadoes and even some
localized flooding cannot be ruled out. The threat for severe
storms will gradually diminish during the overnight hours, as the
cold front moves away from our area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed by late this
afternoon through this evening.

19

In the hours before

Local storm report, Apr 6, 7:22 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             LOGANSPORT              31.98N 93.99W
04/06/2018  E1.00 INCH       DE SOTO            LA   AMATEUR RADIO

&&

PALMER
Local storm report, Apr 6, 7:26 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
726 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     1 NNE MOUNT PLEASANT    33.18N 94.97W
04/06/2018  E60 MPH          TITUS              TX   TRAINED SPOTTER

&&

PALMER
Local storm report, Apr 6, 7:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
758 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     WEST MONROE             32.52N 92.15W
04/06/2018                   OUACHITA           LA   BROADCAST MEDIA

&&

PALMER
Special weather statement, Apr 6, 8:02 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
802 PM CDT FRI APR 6 2018

TXZ137-150-151-070145-
Gregg TX-Panola TX-Rusk TX-
802 PM CDT FRI APR 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PANOLA...
NORTHEASTERN RUSK AND SOUTHEASTERN GREGG COUNTIES UNTIL 845 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Tatum, or 11 miles northeast of Henderson, moving
southeast at 30 mph.

Half inch hail, moderate rainfall and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
Tatum, Beckville, Lakeport, Easton, Chalk Hill, Monroe, Oak Hill and
Stewart.

A tornado watch remains in effect until 1100 PM CDT for northeastern
Texas.

LAT...LON 3222 9486 3240 9473 3238 9447 3237 9446
      3237 9445 3236 9444 3237 9442 3220 9448
      3221 9451 3218 9453
TIME...MOT...LOC 0101Z 303DEG 24KT 3225 9464

FB
Special weather statement, Apr 6, 8:34 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
834 PM CDT FRI APR 6 2018

TXZ136-149-150-070215-
Cherokee TX-Smith TX-Rusk TX-
834 PM CDT FRI APR 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...CENTRAL RUSK
AND NORTH CENTRAL CHEROKEE COUNTIES UNTIL 915 PM CDT...

At 834 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pinehill, or 8 miles southeast of Henderson, moving southeast at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Henderson, Troup, New London, Arp, Turnertown, Minden, Joinerville,
Pinehill, Chapman, Church Hill and Brachfield.

A tornado watch remains in effect until 1100 PM CDT for northeastern
Texas.

LAT...LON 3226 9510 3219 9458 3216 9458 3211 9460
      3206 9460 3198 9465 3212 9516
TIME...MOT...LOC 0134Z 301DEG 33KT 3209 9467

FB
Local storm report, Apr 6, 8:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     1 SSW COUSHATTA         32.02N 93.35W
04/06/2018                   RED RIVER          LA   LAW ENFORCEMENT

            TREES DOWN ALL OVER COUSHATTA.

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:17 PM CDTSpecial Weather StatementSHVPanola43 min
Apr 6, 7:24 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola36 min
Apr 6, 7:44 PM CDTSevere Thunderstorm WarningSHVPanola, Rusk, Shelby46 min
Apr 6, 7:59 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola33 min
Apr 6, 8:02 PM CDTSpecial Weather StatementSHVRusk43 min
Apr 6, 8:08 PM CDTTornado WarningSHVPanola, Shelby10 min
Apr 6, 8:21 PM CDTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby54 min
Apr 6, 8:31 PM CDTSevere Thunderstorm WarningSHVPanola, Rusk, Shelby44 min
Apr 6, 8:32 PM CDTSevere Thunderstorm WarningSHVSmith, Upshur, Wood43 min
Apr 6, 8:34 PM CDTSpecial Weather StatementSHVRusk41 min
Apr 6, 9:12 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Panola, Rusk, Sabine, San Augustine and 1 more48 min
Apr 6, 9:17 PM CDTSpecial Weather StatementSHVCherokee, Rusk, Smith43 min
Apr 6, 9:56 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Panola, Rusk, Sabine, San Augustine and 1 more64 min
Apr 6, 9:58 PM CDTSpecial Weather StatementSHVCherokee77 min
Apr 6, 11:00 PM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches, Sabine, San Augustine60 min
Apr 6, 11:53 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine52 min
Apr 7, 3:40 AM CDTFreeze WarningSHVBowie, Cass, Red River28 hr
Apr 7, 9:08 AM CDTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby8 days
Apr 7, 11:34 AM CDTSpecial Weather StatementSHVPanola, Rusk26 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.